advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

I was just reading about flexible insulin management and showed it to my husband. We have been trying unsuccessfully to convince my son's (age 7, diagnosed at 4) endocrinologist and CDE to switch him to U and H. He's now on H and N and the N doesn't seem to be working well for him. He takes several readings and frequent injections throughout the day anyway but our problem is at night. He's been consistently waking up with very high blood glucoses in the morning and I've caught a few lows already (as low as 34 at 1:30 A.M. 3 nights ago). I decided to take him off N completely at night 2 days ago and we've been doing checks about every 2-3 hours at night. He seems to be having rises in sugar at about 3 A.M. (Dawn Phenomenon?).

My son's team have been completely worthless in my opinion in trying to find a solution to this. They've never mentioned to us calculating his basal rate or switching to U. The only thing they've offered is to switch to Lente or increase N, even with evidence that N is causing severe lows. It seems very unreasonable to me to continue using N when the peak is not often accurate or if it has been shown to cause severe hypoglycemia. I cannot change my son's biorhythms to match N and I can't change N's unpredictability. We've tried (on our own) giving N earlier, later, reducing it and even increasing it (as the endo suggested) but it just doesn't work. I've contacted another endo in my area who will hopefully be more helpful but the earliest availability is in about 2 months. Can you please make a suggestion for us until we get to see the new endo? These mornings highs have been occurring for several months and I'm really getting frustrated!

P.S. Overall, my son's blood glucoses are okay, his last A1C was 7.6 and before that was 7.2. However, I know that the A1C is just an average and that these morning highs are just being averaged out. It breaks my heart to know that he is taking such good care of himself during the day only to have things fall apart at night.

Answer:

I am sorry you are having so much difficulty. You really need to work closely with a physician who will help you make changes. There is no one regimen that works for everyone, and although it does sound to me like it is worth giving Ultralente a try, you may still have problems at night as it can be extremely difficult getting the insulin just right to avoid highs at bedtime and before breakfast, without going too low in the middle of the night.

TGL

[Editor's comment: If your son is having this much trouble, the doctor's nurse (not the receptionist) is the one to talk to about getting things moving faster. (Many physicians' offices now have a "phone nurse" who is assigned to trouble-shoot problems with their patients; they can frequently cut through the red-tape at the front desk, and get an appointment sooner for an urgent problem.)

If you can't get an appointment for your son sooner, ask the new endocrinologist to talk to your previous doc (or send for and review the old records if he's unwilling to call the previous doc), look over the blood sugar logbooks, and advise you of what to try until you and your son can be seen during an appointment. WWQ]

Original posting 7 Apr 1998
Posted to Insulin and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.